Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 76, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Sep 7, 2001, 7:15 PM EDT for Genesee County, Tuscola County, Michigan. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 7, 2001, 7:15 PM EDT (23:15 UTC)
- Expired
- Sep 7, 2001, 8:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
Counties Genesee County, MI, Tuscola County, MI
The radar
The Detroit radar (KDTX), 62 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 8:05 PM EDT | Hail 0.75 | Mayville, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
170 WUUS53 KDTX 072315 SVRDTX MIC049-157-080015- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 715 PM EDT FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TUSCOLA COUNTY IN SOUTHEAST MICHIGAN GENESEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 815 PM EDT * AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS 14 MILES SOUTHWEST OF MONTROSE...OR 6 MILES NORTHEAST OF OWOSSO...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SWARTZ CREEK AT 725 PM EDT FLUSHING AT 740 PM EDT MONTROSE AT 750 PM EDT MOUNT MORRIS AND CLIO AT 800 PM EDT MILLINGTON AT 805 PM EDT THESE STORMS HAVE THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. WAG MANN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:30 PM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Sep 7, 3:30 PM EDT, 3 hours 45 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 330 PM EDT FRI SEP 7 2001 SATELLITE AND 88D LOOPS SHOW SHOWERS AND THUNDERSTORMS BREAKING OUT IN THE OHIO VALLEY AND MOVING NORTHEAST TOWARD SOUTHEAST LOWER. BEST ORGANIZATION IS OVER EASTERN ILLINOIS CLOSER TO UPPER JET SUPPORT. MODELS INDICATE JET SUPPORT TO STAY WILL WEST OF MICHIGAN AND WITH LOSS OF DIURNAL HEATING...ANTICIPATE JUST ORDINARY MULTICELL CONVECTION INTO THE WESTERN PORTION OF THE CWA BEFORE IT DIES OUT BY MIDNIGHT. THUNDERSTORMS HAVE ALSO BROKEN OUT IN RICHER AND DEEPER THETA-E AIR ACROSS THE OHIO VALLEY...WITH MODELS SHOWING RICHER THETA-E AIR CIRCUMNAVIGATING SOUTHEAST LOWER THIS EVENING...ONCE AGAIN SUPPORTING THE IDEA THAT BEST CONVECTION WILL STAY OUT OF SOUTHEAST LOWER. UNIDIRECTIONAL WIND PROFILES OVER SOUTHEAST LOWER IN ADDITION TO MODEST 45 KNOT MID LEVEL WIND FIELD SHOULD PRECLUDE ANY SEVERE CONVECTION AS WELL. CAPES HAVE CLIMBED UP TO AROUND 3000 J/KG THOUGH AS SKIES REMAINED MOSTLY SUNNY THROUGH A GOOD PART OF THE AFTERNOON...LIS RUNNING AROUND -8...BUT AXIS OF GREATEST INSTABILITY REMAINS OVER THE NORTHERN OHIO VALLEY. JUICY AIR ESTABLISHED ACROSS ALL OF LOWER MICHIGAN WITH 70 DEGREE DEW POINTS ALL THE WAY TO THE BRIDGE. THUS OVERNIGHT LOWS WILL BE HARD PRESSED TO DIP BELOW 70. MODELS IN GENERAL AGREEMENT THROUGH 60 HOURS...HIGH AMPLITUDE SOUTHWEST FLOW IS MAKING EASTWARD PROGRESSION OF COLD FRONT VERY SLOW. FRONT IS PARALLEL TO THE MID LEVEL FLOW AT THIS TIME AND MODELS SHOW SEVERAL WAVES DEVELOPING ALONG THE FRONT THROUGH MONDAY. AS UPPER TROF DEEPENS SEVERAL UPPER WAVES MOVE NORTHEAST AND RUN OVER THE TOP OF THE FRONT INDUCING SURFACE WAVES. THUS FRONTAL PASSAGE MAY BE SLOWED DOWN BY AS MUCH AS 24 HOURS...STRUGGLING TO CLEAR THE CWA BY SUNDAY AFTERNOON...ONLY TO BE BOWED BACK TO THE NORTH AS WAVE COMES UP THROUGH THE OHIO VALLEY. HOMOGENEOUS AIR MASS OVER SOUTHEAST LOWER NOW AND LITTLE IN THE WAY OF WARM AIR ADVECTION. +17C 850 MB AIR DID A GOOD JOB IN CAPPING OFF CONVECTION TODAY AND THERMAL AXIS WILL REMAIN NEARLY STATIONARY OVER THE CWA THROUGH SUNDAY MORNING...850 MB THETA-E RIDGE AXIS AS WELL. THUS WILL HAVE TO CONTINUE WITH SCATTERED POPS THROUGH SUNDAY MORNING...DUE TO LACK OF UPPER SUPPORT...WITH HIGHER DAYTIME/DIURNAL POPS. ETA SHOWS A WEAK UPPER WAVE MOVING THROUGH THE CWA AROUND 06Z TONIGHT...BUT FEATURE IS SO WEAK THAT IT CANNOT BE DISCERNED ON SATELLITE. WILL HAVE TO WAIT FOR BETTER CONVERGENCE ALONG AND AHEAD OF THE FRONT FOR ANY ORGANIZED CONVECTION. HOWEVER MODELS SHOW LOW LEVEL FRONTAL CONVERGENCE WEAKENING AS IT MOVES INTO SOUTHEAST LOWER...AND INTO RIDGE AXIS. THUS WILL CUT GUIDANCE POPS BACK TO CHANCE CATEGORY FOR SATURDAY NIGHT AND SUNDAY MORNING. GUIDANCE TEMPERATURES LOOK A LITTLE TO COOL IN THE LATER PERIODS...BASED ON SLOWER FRONTAL MOVEMENT AND WAVE BOWING FRONT BACK TO THE NORTH SUNDAY NIGHT. MODELS ALSO WEAK IN REGARD TO CAPES...ANTICIPATE SAME LEAN MODEL BIAS ON SATURDAY...WITH CAPES LIKELY AROUND 2000-2500J/KG RATHER THAN 1000J/KG SUGGESTED BY THE ETA DTW SOUNDING. .DTX...NONE. GSS
In the hours before
Special weather statement, Sep 7, 6:35 PM EDT, 40 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-080800- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 635 PM EDT FRI SEP 7 2001 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THUNDERSTORMS WILL OCCUR ACROSS SOUTHEAST MICHIGAN THIS EVENING. SOME OF THESE STORMS WILL BE SEVERE...AND SPOTTER ACTIVATION HAS TAKEN PLACE. DAYTIME HEATING...ALONG WITH A WARM AND HUMID AIR MASS...WILL CONTINUE TO FUEL THUNDERSTORMS THIS EVENING ACROSS SOUTHEAST MICHIGAN. THE MOST WIDESPREAD ACTIVITY WILL BE NORTH OF I 69 EARLY THIS EVENING. THUNDERSTORMS WILL BE SCATTERED DOWN AROUND THE DETROIT AREA...BUT WITH THE CHANCE OF MORE NUMEROUS STORMS AFTER 8 PM. THE STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS AROUND 60 MPH... AND HAIL TO 1 INCH. ALL ACTIVITY WILL MOVE NORTHEAST AT 30 MPH AND WILL TEND TO DIMINISH TOWARD MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR THE LATEST WEATHER INFORMATION. YOU CAN ALSO ACCESS THE LATEST WEATHER SERVICE FORECASTS ON THE INTERNET AT... HTTP://WWW.CRH.NOAA.GOV/DTX/START.HTM (ALL LOWER CASE) BT
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 6:03 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Midland, Saginaw | 57 min |
| Sep 7, 6:39 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 66 min |
| Sep 7, 6:57 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 48 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.